Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Calculating discriminants by higher direct images


Author: Jerzy Weyman
Journal: Trans. Amer. Math. Soc. 343 (1994), 367-389
MSC: Primary 14M12; Secondary 14F10
DOI: https://doi.org/10.1090/S0002-9947-1994-1184118-6
MathSciNet review: 1184118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The author uses the homological algebra to construct for any line bundle $ \mathcal{L}$ on a nonsingular projective variety X the complex $ \mathbb{F}(\mathcal{L})$ whose determinant is equal to the equation of the dual variety $ {X^{\text{V}}}$. This generalizes the Cayley-Koszul complexes defined by Gelfand, Kapranov and Zelevinski. The formulas for the codimension and degree of $ {X^{\text{V}}}$ in terms of complexes $ \mathbb{F}(\mathcal{L})$ are given. In the second part of the article the general technique is applied to classical discriminants and hyperdeterminants.


References [Enhancements On Off] (What's this?)

  • [B-E] D. A. Buchsbaum and D. Eisenbud, Some structure theorems for finite free resolutions, Adv. in Math. 12 (1974), 84-139. MR 0340240 (49:4995)
  • [E-N] J. Eagon and D. G. Northcott, On the Buchsbaum-Eisenbud theory of free resolutions, J. Reine Angew. Math. 262/263 (1973), 205-219. MR 0332759 (48:11085)
  • [G-K-Z1] I. M. Gelfand, M. Kapranov, and A. Zelevinski, Projective duality of varieties and hyperdeterminant, Dokl. Akad. Nauk SSSR 305 (1989), 1294-1298; Soviet Math. Dokl. 39 (1989), no. 2. MR 1008103 (90m:14045)
  • [G-K-Z2] -, A-discriminants and the Cayley-Koszul complexes, Dokl. Akad. Nauk SSSR 307 (1989), 1307-1311. MR 1020868 (90k:14054)
  • [G-K-Z3] -, General discriminants, List of results. Preprint, 1989.
  • [H] R. Hartshorne, Algebraic geometry, Springer-Verlag, New York, Heidelberg, and Berlin, 1977. MR 0463157 (57:3116)
  • [Ho] A. Holme, The geometric and numerical properties of duality in projective algebraic geometry, Manuscripta Math. 61 (1988), 145-162. MR 943533 (89k:14093)
  • [Ka] N. Katz, Pinceaux de Lefschetz: theoreme d'existence, SGA 7 11, Expose XVII, Lecture Notes in Math., vol. 340, Springer-Verlag, 1973, pp. 212-253. MR 0354657 (50:7135)
  • [K] S. L. Kleiman, The enumerative theory of singularities, Real and Complex Singularities, Oslo, 1976, pp. 297-396. MR 0568897 (58:27960)
  • [K-M] F. Knop and G. Mentzel, Duale Varietaten von Fahnenvarietaten, Comment. Math. Helv. 62 (1987), 38-61. MR 882964 (89a:14051)
  • [KKMS] G. R. Kempf, F. Knudsen, D. Mumford, and B. Saint-Donat, Toroidal embeddings. I, Lecture Notes in Math., vol. 339, Springer-Verlag, 1973. MR 0335518 (49:299)
  • [S] G. Salmon, Lessons introductory to the modern higher algebra, Hodges and Figgis, Dublin, 1885, (reprinted by Chelsea, New York, 1964).
  • [W] J. Weyman, The equations of conjugacy classes of nilpotent matrices, Invent. Math. (2) 98 (1989). MR 1016262 (91g:20070)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14M12, 14F10

Retrieve articles in all journals with MSC: 14M12, 14F10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1184118-6
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society